Back Other Health News Other Liver Disease AASLD 2013: Label Warnings, Counseling Do Not Eliminate Risk of Acetaminophen Toxicity

Other Infections

AASLD 2013: Label Warnings, Counseling Do Not Eliminate Risk of Acetaminophen Toxicity

alt

"Black box" warnings and written and verbal counseling from health care providers may not do enough to educate the public about the hazards of acetaminophen, which is the leading cause of acute liver failure in the U.S., according to a poster presentation at the 64th American Association for the Study of Liver Diseases (AASLD) Liver Meeting this week in Washington, DC.

Acetaminophen (known as paracetamol in some countries) is sold as Tylenol and is an ingredient in a wide variety of over-the-counter and prescription pain and cold medications. It can cause potentially fatal liver toxicity at levels not much higher than the indicated dose.

Experts estimate that it causes approximately 400 deaths annually in the U.S. due to drug-induced liver injury -- more than all other prescription drugs combined. Overdose many happen when people unknowingly combine multiple products containing acetaminophen, exceeding the recommended total dose. Taking acetaminophen with raises the risk.

Below is an edited excerpt from an AASLD press release describing the research and its findings.

Label Warnings Not Enough to Protect Consumer Safety When Taking Acetaminophen

November 5, 2013 -- Acetaminophen is the leading cause of acute liver failure in the U.S. In January 2011, the [Food and] Drug Administration asked manufacturers to limit the strength of acetaminophen in prescription drug products. They also requested a Boxed Warning for severe liver injury to be added to the label of all prescription drug products that contain acetaminophen. The American Association for the Study of Liver Diseases (AASLD) has been a long-time proponent of these and other measures to improve the safety of acetaminophen, which if used properly, is a safe and effective drug. 

Researchers from Northwestern University and Emory University concluded in a recent study that use of an enhanced icon on medication labels and additional written information were insufficient in ensuring the safe use of acetaminophen products.

The study of enhanced communication strategies between healthcare providers and patients was conducted between August 2012 and February 2013. Patients at the general medicine clinics were either provided the usual care; provided enhanced bottle labeling with an with an icon identifying acetaminophen as an active ingredient and a flyer to explain safe use of the product (written strategy); or enhanced labeling, written brochure, and added verbal counseling (written and verbal strategy). 

Patients in either of the enhanced information groups (written, written and verbal) were more likely to identify acetaminophen as an active ingredient. Only the verbal counseling strategy improved the understanding of the risk of concomitant use with other acetaminophen-containing products. Neither strategy improved understanding to greater than 50 percent. According to Marina Serper, MD, "The strategies we used were supposed to simulate what a patient may encounter in a typical pharmacy when picking up a prescription or choosing an over-the-counter product. We were somewhat surprised that these strategies improved comprehension but not to levels above 50 percent."

The study concluded that additional public health measures are needed to ensure the safe use of acetaminophen. "Acetaminophen is widely prescribed and is available in multiple over-the-counter products," said Dr. Serper. "Results of this study highlight the public's lack of knowledge of the potential dangers of acetaminophen and that broader public health campaigns may be needed to raise public awareness."

Dr. Serper also had some comments for healthcare providers, "We recommend that healthcare professionals routinely obtain detailed medication histories from their patients, counsel them on the maximum safe daily dose of acetaminophen, and the risks of combining multiple acetaminophen-containing products."

About AASLD

AASLD is the leading medical organization for advancing the science and practice of hepatology. Founded by physicians in 1950, AASLD's vision is to prevent and cure liver diseases. This year's Liver Meeting, held in Washington, November 2-5, will bring together more than 9,000 researchers from 55 countries. 

11/6/13

References

M Serper, LM Curtis, SC Bailey, et al. Effect of Enhanced Risk Communication on Patient Comprehension of Concomitant Use Warnings for Acetaminophen-Containing Products: A Randomized Trial. 64th Annual Meeting of the American Association for the Study of Liver Diseases (AASLD 2013). Washington, DC, November 1-5, 2013. Abstract 2036.

WM Lee. Acetaminophen and the Liver: Poison or Panacea? Hyman J. Zimmerman Hepatotoxicity State-of-the-Art Lecture. 64th Annual Meeting of the American Association for the Study of Liver Diseases (AASLD 2013). Washington, DC, November 1-5, 2013.

Other Source

AASLD. Label Warnings Not Enough to Protect Consumer Safety When Taking Acetaminophen. Press release. November 5, 2013.